Virginia, 2003

Winter Storm in Virginia, January 30, 2003

January 30, 2003 · NWS AKQ · 10 events in 10 counties and zones

A winter storm produced 3 to 5 inches of snow across portions of central Virginia. Some specific higher snow totals included: Crewe in Nottoway county 5", Farmville in Prince Edward county 4", Trenholm in Powhatan county 4", Gum Spring in Louisa county 4", Montpelier in Hanover county 4", Fife in Goochland county 4", Ashby in Cumberland county 4", and Ruther Glen in Caroline county 4".

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 3 to 5 inches of snow across portions of central Virginia. Some specific higher snow totals included: Crewe in Nottoway county 5", Farmville in Prince Edward county 4", Trenholm in Powhatan county 4", Gum Spring in Louisa county 4", Montpelier in Hanover county 4", Fife in Goochland county 4", Ashby in Cumberland county 4", and Ruther Glen in Caroline county 4". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were dismissed early on Thursday, January 30th due to very slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 30, 11:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jan 30, 11:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1115 AM EST THU JAN 30 2003

UPDATED ZNS ALREADY OUT. HAVE LEFT WINTER WX ADVSY AREAS
INTACT...AND HAVE JUST ADJUSTED PCPN WORDING AND TEMPS
OTHERWISE.  LO PRES WAS OVR ERN GA...WILL MOVE NE THIS
AFTN TO A POSITION JUST SE OF CAPE HAT BY 12Z FRI.

CURRENT RDR/SAT PIX/SFC OBS SHOWING PCPN CONTINUING OVR
ENTIRE FA...WITH MORE PCPN FALLING DWN INTO SC.  SAT IR
ENHANCEMENT INDICATED COLDEST CLD TOPS WERE MOVNG NE THRU
OUR CWA...BUT MAY SHIFT NE OF OUR CWA WITHIN A COUPLE OF
HRS.  SO...WUD NOT BE SURPRISED TO SEE PCPN TAPER OFF
FM SW TO NE THIS AFTN.  TEMPS WILL RANGE FM THE LWR 30S
N TO UPR 30S SE.

.AKQ...
MD...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR ZONE MDZ021.
     SCA CSTL WTRS.
NC...SCA CSTL WTRS.
VA...WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES
     VAZ048>049...VAZ060>064...VAZ067>076.
     SCA CSTL WTRS AND CHES BAY S OF NEW PT COMFORT.

GINGRICH
Hazardous weather outlook, Jan 30, 6:26 AM EST, 5 hours 34 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 AM EST THU JAN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SNOW IS EXPECTED ACROSS THE CENTRAL VIRGINIA PIEDMONT...CENTRAL
VIRGINIA...THE NORTHERN NECK...AND INTERIOR MARYLAND EASTERN SHORE.
A MIX OF SNOW AND RAIN IS EXPECTED ACROSS SOUTHSIDE AND SOUTH
CENTRAL VIRGINIA...THE PENINSULA...MIDDLE PENINSULA...EASTERN
MARYLAND EASTERN SHORE AND NORTHERN VIRGINIA EASTERN SHORE. REFER TO
THE WINTER WEARTHER ADVISORY ISSUED BY THIS OFFICE (WSWAKQ/WWUS41)
AT 445 AM...AND THE SPECIAL WEATHER STATEMENT (SPSAKQ/WWUS81) ISSUED
BY THIS OFFICE AT 602 AM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jan 30, 6:02 AM EST, 5 hours 58 minutes before
MDZ022>025-VAZ065-066-077>094-099-301400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 AM EST THU JAN 30 2003

...A PERIOD OF SNOW IS EXPECTED OVER SOUTHERN AND EASTERN
VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE TODAY...

AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT ACROSS
THE CAROLINAS TODAY...AND THEN OFF THE MID ATLANTIC COAST
TONIGHT...BRINGING THE CHANCE OF SNOW TO THE AREA. TEMPERATURES OVER
SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN
SHORE...WILL BE STEADY OR SLOWLY FALL THROUGH THE DAY...WITH MOST OF
THE AREA AROUND FREEZING MUCH OF THE DAY.

LIGHT RAIN THIS MORNING WILL MIX WITH SNOW BY MID DAY...AND CHANGE
TO A PERIOD OF SNOW DURING THE AFTERNOON AND EVENING.  AREAS FROM
SOUTH HILL TO FRANKLIN...PETERSBURG...WAKEFIELD...WILLIAMSBURG...
MELFA...OCEAN CITY AND SALISBURY...CAN EXPECT A LIGHT ACCUMULATION
OF SNOW BEFORE ENDING DURING THE EVENING.  UP TO AN INCH IS POSSIBLE
FROM SOUTH HILL TO PETERSBURG AND NORTHUMBERLAND COUNTY TO
SALISBURY.  JUST A DUSTING IS EXPECTED FROM EMPORIA TO
WAKEFIELD...WILLIAMSBURG AND MELFA.

ACCUMULATION WILL MOSTLY BE ON GRASSY AREAS...BUT SOME ROADS MAY
BECOME SLIPPERY ...ESPECIALLY ON BRIDGES AND OVERPASSES.  MOTORISTS ARE
ADVISED TO USE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH
DESTINATIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NS
Special weather statement, Jan 30, 8:50 AM EST, 3 hours 10 minutes before
MDZ022>025-VAZ065-066-077>094-099-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 AM EST THU JAN 30 2003

...A PERIOD OF SNOW IS EXPECTED OVER SOUTHERN AND EASTERN
VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE TODAY...

AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT ACROSS
THE CAROLINAS TODAY...AND THEN OFF THE MID ATLANTIC COAST
TONIGHT...BRINGING SOME SNOW TO THE AREA. TEMPERATURES OVER SOUTHERN
AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...WILL
BE STEADY OR SLOWLY FALL THROUGH THE DAY...WITH MOST OF THE AREA
AROUND FREEZING MUCH OF THE DAY.

LIGHT RAIN THIS MORNING WILL MIX WITH SNOW BY MID DAY...AND CHANGE
TO A PERIOD OF SNOW DURING THIS AFTERNOON AND EVENING.  AREAS FROM
SOUTH HILL TO FRANKLIN...PETERSBURG...WAKEFIELD...WILLIAMSBURG...
MELFA...OCEAN CITY AND SALISBURY...CAN EXPECT A LIGHT ACCUMULATION
OF SNOW BEFORE ENDING DURING THE EVENING.  UP TO AN INCH IS POSSIBLE
FROM SOUTH HILL TO PETERSBURG AND NORTHUMBERLAND COUNTY TO
SALISBURY.  JUST A DUSTING IS EXPECTED FROM EMPORIA TO
WAKEFIELD...WILLIAMSBURG AND MELFA.

ACCUMULATION WILL MOSTLY BE ON GRASSY AREAS...BUT SOME ROADS MAY
BECOME SLIPPERY ...ESPECIALLY ON BRIDGES AND OVERPASSES.  MOTORISTS ARE
ADVISED TO USE EXTREME CAUTION AND ALLOW EXTRA TIME TO REACH
DESTINATIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NS/TG
Special weather statement, Jan 30, 10:55 AM EST, 1 hour 5 minutes before
MDZ022>024-VAZ065-066-077>086-090-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EST THU JAN 30 2003

...A WINTERY MIX OF PRECIPITATION EXPECTED THIS AFTERNOON OVER
INTERIOR SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND
EASTERN SHORE...

AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT ACROSS
THE CAROLINAS THIS AFTERNOON...AND THEN OFF THE MID ATLANTIC COAST
TONIGHT...BRINGING SOME SNOW TO THE AREA. TEMPERATURES OVER INTERIOR
SOUTHERN AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN
SHORE...WILL HOLD NEARLY STEADY AROUND 32 DEGREES.

A MIXTURE OF RAIN...SLEET AND SNOW WILL CONTINUE FROM AREAS NEAR
SOUTH HILL TO PETERSBURG TO GLOUCESTER AND WILLIAMSBURG THIS
AFTERNOON. A SLUSHY COATING TO AN INCH ACCUMULATION OF SNOW AND
SLEET IS EXPECTED. ROADS WILL RANGE FROM WET TO SLUSH COVERED.

THE MIXED PRECIPITATION WILL MOVE OVER THE LOWER MARYLAND EASTERN
SHORE DURING THE EARLY AFTERNOON HOURS...AND CONTINUE INTO THE
EVENING HOURS. A SLUSHY COATING TO AN INCH ACCUMULATION OF SNOW AND
SLEET IS EXPECTED.

ROADS...BRIDGES...AND OVERPASSES WILL BECOME SLICK AND HAZARDOUS.
ACCUMULATION OF SNOW AND/OR ICE ON ROADWAYS...BRIDGES AND OVERPASSES
WILL MAKE TRAVEL TREACHEROUS. EXERCISE CAUTION IF TRAVEL IS
NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Amelia

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Amelia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Storm, Caroline

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Caroline forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Storm, Cumberland

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Storm, Fluvanna

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Fluvanna forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Storm, Goochland

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Goochland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Storm, Hanover

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Hanover forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Louisa

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Louisa forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Nottoway

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Nottoway forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Winter Storm, Powhatan

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Powhatan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Storm, Prince Edward

When
January 30, 12:00 PM EST to 9:00 PM EST
Where
Prince Edward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342176, 5342177, 5342178, 5342179, 5342180, 5342181, 5342182, 5342183, 5342184, 5342185.